MAUDE Adverse Event Report: BOLDER SURGICAL JUSTRIGHT¿ STAPLER 5 MM; STAPLER, SURGICAL

BOLDER SURGICAL JUSTRIGHT¿ STAPLER 5 MM; STAPLER, SURGICAL
Model Number JR-ST25-2.0
Medical Device Problem Codes Failure to Form Staple (2579); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Organ Dehiscence (2502); Bronchial Hemorrhage (4456)
Date of Event 12/12/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Lot and serial number of the device not provided by the complainant; therefore, the udi, expiration and manufacturing dates are not known.Device history record (dhr) review was unable to be conducted for the disposable device as the identification numbers were not provided by the complainant.The device involved in this event was not returned for evaluation purposes therefore visual and functional analysis of the product could not be performed.We are unable to confirm a relationship between the device and the issue reported.The information obtained during complaint investigation will be included in our global complaint trending and product surveillance will continue to monitor complaints of this type for adverse trends.If the product is received or additional information is obtained, the investigation will be reopened accordingly per standard operating procedure.
 
Event or Problem Description
It was reported that on december 12th during a junior stapler procedure, the staple line ripped apart during a lobectomy causing cardiac arrest of the patient and massive blood loss.The patient was pediatric.Patient was resuscitated and transported to the icu.Due to the blood loss anesthesia had to provide a lot of volume to account for the blood loss and cardiothoracic team repaired the vessel.2 events were reported 1 staple got stuck in the trocar and the bronchus staple line was wide open.The stapler was placed down a 5 mm trocar and stapled across the bronchus and associated branch of the pulmonary artery.When the stapler was being removed it got stuck in the laparoscopic trocar.This forced the team to remove the entire trocar and have it replaced.After re-entering it was observed bleeding and bubbling, so it was decided to convert to a open surgery.Upon opening it was discovered that a branch of the pulmonary artery was bleeding, which per the physician should´ve been sealed by the staple fire.The physician got control of the bleeding and allowed anesthesia to resuscitate the patient at this point.After resuscitation it was discovered that the bronchus was wide open where the staple line had been fired.Cardiothoracic surgery fixed the vessel.Additional information was later received, the physician reported that he was not personally operating the stapled and was being handled by his fellow.He reported that he guided the fellow through the staple sequence.Upon opening the stapler from the tissue, he remarked that the line did not look right but was unable to provide further clarification.The staple was not bleeding at this time.The anvil and cartridge looked in compliance and upon visualization neither appeared abnormal.Upon attempting to remove the stapler it would not come out of the trocar despite efforts.After repeated unsuccessful attempts to disengage the stapler, they ultimately removed the trocar along the device and placed a new trocar.At this point significant bleeding occurred which rapidly escalated to hemorrhagic control issues requiring to convert to an open procedure and initiation of chest compressions.During this process a rib fracture was noted.Upon inspection of the resected specimen both the bronchus and the vessel were found to be wide open.The surgeon observed that the staples were present in closed position.No other information available.
 
Additional Manufacturer Narrative
An investigation was performed: the staple reload is available and could be returned.However, the rest of the device was not saved, and the device lot number was not traced, and the box was not saved either.The returned reload arrived packaged in multiple bags inside a cardboard box.There was some blood on the distal end of the reload.It was observed that the knife blade was fully deployed, and no staples were present.All pushers were in the deployed position.The anvil tail appeared to be slightly bent.Staple traces were not identified.Three measurements were taken on the returned device and on three new control reloads to identify potential damage to the reload.A) the aperture of the anvil to the cartridge can indicate if the anvil has permanently deflected distal to the pivot but is the least reliable of the three measurements.For this measurement, the anvil was opened manually (not with the handle) and the distance between the tip of the anvil and the cartridge surface was recorded.B) the anvil tail measurement is the maximum cross section of the shaft and anvil tail when the anvil is unclamped and flat against the cartridge.It is the easiest way to identify deformation in the anvil tail.C) the anvil back angle also can indicate deformation in the anvil tail by measuring the profile of the anvil when unclamped.The aperture of the retuned device was comparable to that of the control reloads.This indicates that the anvil was not bent distal of the pivots.A) the anvil tail height on the returned device was a minimum of.011¿ greater than that of the control devices and the angle between the anvil tail and the rest of the anvil was more than 5 times greater than the control devices as shown in figure 2.B) functionally, a bent anvil tail will cause reduced clamping on tissue and a larger tissue gap.When not clamped, the anvil deformation from nominal at the most distal staple leg in the staple line can be calculated by either multiplying the deformation in the anvil tail by the ratio between the length of the anvil tail and distance between the distal staple pocket and the anvil pivot or by multiplying the distance from the pivot to the staple pocket by sin (2.628).Using an anvil tail length of.22 inches and a pivot to pocket length of 1.05 inches, the distal staple pocket is offset approximately 1.2mm to 1.3mm from nominal.Because the system is designed such that the distal end of the anvil is over compressed, the resulting tissue gap is not 1.3mm larger.Instead, the clamp force is reduced by the equivalent of 1.3mm of beam deflection at the tip of the anvil and the tissue gap is increased by some amount less than 1.3mm.The specific value is dependent on tissue properties but is not insubstantial.C) the anvil tail measurement and anvil back angle indicate the same thing; at some point during the procedure, the reload was clamped on tissue that did not compress down to the indicated tissue range.This does not necessarily indicate that the tissue was outside the indicated range when the staples were deployed, however, it is a possibility.¿ an anvil tail that bent prior to deploying staples contributes to poor staple formation.Clamping on a band of cartilage in the bronchus could cause this condition.To characterize what could cause the degree of anvil tail deformation present in the returned device, a control reload was fired and then clamped on increasingly larger dowel pins at the distal staple indicator line for 10 seconds each.To replicate the same deformation seen in the returned reload, the control device had to be clamped on a.160-inch pin at the distal tip as shown in figure 3.This is 4x the indicated tissue thickness for the device.Incompressible tissue closer to the pivot would have the same effect at an even smaller diameter.The deflection in the anvil is not linear meaning that at half the distance from the pivot to the end of the staple line, incompressible tissue smaller than.080 inches would result in the same deformation in the anvil tail.The anvil tail deformation could also contribute to the reload getting stuck in the cannula.The only way for the reload to be removed from the cannula is to have the jaw lever (#1 on the handle) in the down position.This allows the anvil to lay flush against the reload shaft.If instead the clamp lever (#2 on the handle) is clamped, the anvil tail will protrude outside the shaft and prevent the tip of the reload from passing through a cannula.Assuming that the device was used correctly, and the jaw lever was down when the surgeon attempted to remove the device from the patient, it is possible that the bent anvil tail prevented the distal tip of the reload from passing through the cannula.The hologic colorado office has a stock of 5mm cannulas.It has an id of.234¿ and the returned reload was able to pass through without issue.However, the id of 5mm cannulas is not standard across the industry.It is possible that a cannula with a slightly smaller id was used in this case and the device, with the anvil tail bent up to.228 inches, was not able to easily pass through it.Another possibility is that, with the extent that the anvil tail was deformed, the anvil actuator got caught under the anvil tail and forced it out of the reload, instead of flush to the shaft, when the jaw lever was put down.This was observed in the control reload after it was clamped on dowel pins, but the condition could not be replicated using the returned reload.There is a mark on the top of the anvil actuator on the return reload that could be the result of the actuator sliding under the anvil tail, but the source cannot be verified.Post measurements, the returned reload was attached to a handle from lot 75fb6540 and cycled.The anvil actuated properly and all steps in the firing sequence performed as expected.Since the reload had already been fired, squeezing the firing trigger did not cause an effect in the reload.The cartridge was removed, and the cam blades and knife were reset to their unfired position.A new loaded cartridge was installed and the reload was fired on a 2.25 mm compressed and 1 mm compressed craft foam.All staples were deployed into the foam.The proximal staples were well formed but the distal staples were slightly under formed.This is consistent with the bent anvil tail.The reload was reset again and a new cartridge was installed.During this firing attempt, the firing trigger would not function, indicating that the cam blades and/or knife were not properly reset.The cartridge was removed, components adjusted, and a replacement cartridge was installed.The stapler functioned properly with the new cartridge and staples were deployed into craft foam.Similar to the previous staple line, the proximal staples were well formed, and the distal staples were under formed.Staple formation on the jrs 5mm stapler is affected by the location of the tissue along the jaws.This issue is exacerbated by clamping on large or incompressible tissue.The complaint report indicates that the stapler was fired across a section of bronchi and an artery simultaneously.The bronchus was likely the larger and less compressible of the two tissues.If the bronchus was proximal to the artery in the jaw, the anvil would have been unable to adequately compress the artery, and the staples would have been even less formed than the ones observed during the investigation.With this tissue alignment, it is possible that the staple formation in the bronchus was sufficient while the distal staples in the artery were completely unformed.Surgeons are instructed to inspect the anvil-to-housing alignment before firing.This scenario would have been visible, and it is therefore unlikely that the anvil compression was affected to the extent described.It is more likely that the tissue appeared clamped, albeit with a larger than indicated tissue gap, but the bronchus prevented the anvil from compressing the artery, allowing the anvil to deflect beyond an acceptable tissue gap while the staples were fired.As part of the investigation, a cross-functional team visited (b)(4) contract manufacturer, in order to discard any manufacturing process and/or material changes used in the staples.During that visit the team observed the warehouse, incoming quality inspection, in-process inspection and assembly lines areas, where no correlation with the complaints was found.Primo medical group conducted a dhr review of the impacted lots where no deviations and/or non-conformance events were found.Additionally, the team visited the sub-tier supplier (b)(4), the company in charge of the staple manufacturing process.After the visit, it was possible to determine that there were no changes in the manufacturing process or raw material and no deviations or non-conformance events were reported in the staple lots used in the finish good batches w/ complaints.At no point during the manufacturing procedure is the reload manipulated in a way that could result in the anvil tail deformation present in the returned device.The diameter of the reload is checked multiple times throughout the manufacturing process with at.222-inch inner diameter no-go gauge that would have flagged the returned device prior to packaging if the deformation had happened on the line.The investigation was opened for an event where 2 safety issues occurred with the just right stapler 5mm device, these being 1- staple got stuck in the trocar and 2- the bronchus staple line was wide open.Based on the information obtained from the case, it was determined that an investigation of the product involved in the procedure was required, however, the complete device was not saved and the only item that was available for investigation was the reload.After the investigation, it was feasible to observe that the staple line failure that occurred in the pulmonary lobectomy case on (b)(6) 2024, was the result of clamping on tissue (or an object) that did not compress down to the indicated tissue range.It was not caused by a manufacturing error.The anvil tail on the returned reload was deformed to.228 inches which is consistent with clamping on tissue that does not compress down to 1mm.Once the anvil tail is deformed, it will negatively affect the staple formation of the device, even if it was repositioned onto tissue within the tissue range.The data and observations from this investigation all support the conclusion that, at some point during the case prior to staples being deployed, the anvil bent from being clamped on tissue outside the indicated tissue range which then resulted in the poor staple formation on the pulmonary artery.The root cause of the reload getting stuck in the cannula could not be identified with full certainty, but it is likely related to the anvil tail deformation.Furthermore, in order to obtain more details about the process and to rule out any changes in the manufacturing process of the devices and staples, a visit was made to (b)(4), where no deviations or any extraordinary conditions were found that would lead to any type of impact on the fit, form and function of the device.Based on risk management file & the application fmea assessment for the justright 5mm stapler and reload addresses the failure mode related to the stapler being clamped on tissue that is outside of the indicated tissue range, leading to patient bleeding, fluid leakage, or air leakage requiring major surgical intervention.The post-mitigated occurrence score is 1, which is defined as¿ less frequently than (b)(4) procedures (frequency = (b)(4))¿ which aligns with the actual occurrence rate observed for this complaint the information from this assessment will be included in our post market surveillance system.Hologic will continue to monitor the reported issues for statistical signals through the pms review board process.If any statistical signal is identified, this topic will be revisited for escalation.

Brand Name
JUSTRIGHT¿ STAPLER 5 MM
Common Device Name
STAPLER, SURGICAL
Manufacturer (Section D)
BOLDER SURGICAL
331 south 104 street
louisville CO 80027
Manufacturer (Section G)
BOLDER SURGICAL
331 south 104 street
louisville CO 80027
Manufacturer Contact
daniel guevara
562 parkway
coyol free park zone b24
alajuela 20102
MDR Report Key21113415
Report Number3010377594-2025-00001
Device Sequence Number12682472
Product Code GAG
UDI-Device Identifier00865163000102
UDI-Public00865163000102
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K132472
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 02/12/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberJR-ST25-2.0
Device Catalogue NumberJR-ST25-2.0
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2024
Supplement Date Received by Manufacturer02/04/2025
Initial Report FDA Received Date01/09/2025
Supplement Report FDA Received Date02/12/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening; Hospitalization; Required Intervention;
Patient SexUnknown